Oxazepam, which may be better known by its brand name, Serax, by some, is a prescription benzodiazepine. The drug is used to treat insomnia and anxiety and provides our bodies with a calming effect.
While the United States has been occupied with the opioid crisis, benzos threaten our society with a potential disaster as well.
We are on the verge of significant problems due to overprescribing. Prescriptions surged from 3.8 percent in 2003 to 7.4 percent in 2015. While benzos are dangerous, they are better known for the severe withdrawal symptoms they produce.
Doctors rarely prescribe drugs like Oxazepam for long-term use. Benzodiazepines are notorious for how addictive they can be even when used as prescribed. There is a chance you can become dependent on the medication, and if you stop Oxazepam, you may experience withdrawal symptoms. Withdrawal symptoms can range from mild to severe, depending on how much you were using. Those who take it a short duration will experience it to a lesser extent.
The most common Oxazepam withdrawal symptoms include:
Minor symptoms, such as tremors or insomnia, will occur early in the withdrawal phase. The significant symptoms will appear later in the process. As time moves forward, the symptoms will slowly disappear as the drug leaves your system.
All Oxazepam withdrawal timelines are going to vary from one person to another. If you have a higher level of the drug in your system, the withdrawal window will likely extend. The opposite occurs for someone who uses smaller doses of the medication. The majority of symptoms will occur between one and two weeks, but the first week will be the most severe.
The rate and severity you experience these symptoms will depend on the factors listed below:
Days 1-4: You may experience symptoms the same day you stop using the medication. They will be minor and include increased sweat production and anxiety. The most prominent signs of withdrawal are cravings for Oxazepam.
Days 5-7: Once you reach this stage of withdrawal, the physical symptoms will start to get worse. You are likely to experience insomnia and anxiety, which can be intense. It may push someone into relapsing if they do not have the right care.
Days 8-11: Once you reach the second week, you could experience a resurgence of physical or psychological symptoms. Some severe side effects can also occur, which include muscle cramping and spasms. At this point, your body is still prone to having seizures. Those heavily reliant on Oxazepam should be in addiction treatment to negate these effects.
Day 15 and beyond: Most withdrawal symptoms should be gone at this stage, but you could potentially develop Post-Acute Withdrawal Syndrome (PAWS), which is where your symptoms persist for six months or more.
Benzodiazepine withdrawal is dangerous if you are not in the right environment. Those who are stopping Oxazepam must consider NCBI as the drug leaves their system. It is a crucial part of your eventual long-term sobriety, and physicians will treat you with the care necessary for a safe experience.
While detox is vital for your safety, it’s not enough to safeguard your sobriety. During a stint in treatment, you will learn about the underlying factors that contribute to addiction. You will also develop healthy coping habits to deal with potential triggers. If you are ready for the next step, it’s time to get help today.
The National Center for Biotechnology Information. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK64119/
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS
Penn, A. (2019, February 19). Are Benzodiazepines the Next Opioid Crisis? Retrieved from https://www.psychcongress.com/article/are-benzodiazepines-next-opioid-crisis
Agarwal, S. D. (2019, January 25). Patterns in Outpatient Benzodiazepine Prescribing in the United States. Retrieved from https://jamanetwork.com/journals/jamanetworkopen/fullarticle/2722576
Oxazepam: MedlinePlus Drug Information. (n.d.). Retrieved from https://medlineplus.gov/druginfo/meds/a682050.html